Professional Suicide – The Clancy Case

March, 5, 2012 | 12 Comments


  1. My two-penneth as the debate goes on.
    Do anti-depressants cause violence and suicide?
    Yes, they do and Shane Clancy underwent the ultimate surge of adrenalin which occurs when the brain is subjected to these dangerous drugs.
    I was off Seroxat for eight weeks and if I had gritted my teeth, I think I would have been alright. But I caved in because I could not stand acute akathasia, agitation, confusion, nightmares, brain zaps, exhaustion, hysteria and crying, etc. etc. I started to take them again and within seven days I had the ‘adrenalin’ rush, just like Shane did. My theory is because I was fifty and not an adolescent, I did not violate anyone else, but I did violate myself severely. It comes out of nowhere, one minute you are a normal, rational human being, the next minute comes this surge so great, that it takes over your mind and body and nothing could ever stop it. It is an urgency, Roger Whittaker calls it a Serotonin rush, it is overpowering and nothing can halt it. I experienced this and I can relive every single moment even though it was ten years ago. This extraordinary and monumental surge of energy, there are no rational thoughts whatsever, it is like you have been taken over and all common sense is obliterated and only violence and suicide will stop it.
    I am a mild, calm individual and this drug-induced explosion of the mind is something so unbelievably grotesque that it is an extremely difficult and frustrating nightmare to explain. This is why nobody believes you when you try and tell them what actually happened.
    As I said, it comes out of nowhere and I can recall rushing around like a headless chicken doing everything in my power to obliterate myself. I suppose it was like a blast of the most powerful street drug you could imagine, people throwing themselves out of windows and all that, but it was an anti-depressant.
    As to it being a placebo. I felt no different on Seroxat, but I can say that when I carried on with my life, back on Seroxat, I had almost no recall of my near fatality and in such a shocking way.
    So, to me that suggests Seroxat has a deep seated sedative affect which perhaps is not noticeable when you are taking it, but after a profound shock, it definitely drew a veil because I just carried on as if nothing had happened.
    It is worse now, because my mind after all these years of being sedated is now waking up and more and more I relive the horror of that time.
    Regarding brain zaps, I still get them which to me means that I am still not out of the woods and am still not quite one hundred percent adjusted to life without Seroxat.
    One more thing, an intellectual I am not, but my brain told me through Seroxat that I should be dead, and I have to pinch myself sometimes to tell myself that I am still here.
    Hope that helps a little bit with what you are trying to do here.
    The experiences are the answer, but, of course, most of them aren’t with us anymore.

  2. Dr Healy,

    I have been following your work for years now.
    Just wanted to say great blog.
    And great to see you in the blogosphere!
    Keep up the fantastic work you do.
    It is appreciated more than you will ever know :)

    Thank You

  3. “At first there was no mention of antidepressants, but Leonie Fennell, Shane’s mother, feeling guilty for having engineered her son onto citalopram, raised the issue.”

    Ten days before her death on 6 May 2007, our daughter Sara visited a walk-in clinic complaining of severe fatigue – diagnosis – exhaustion due to “post-mono fatigue” She had been diagnosed with mononucleosis eight months previously. She called me on 3 May saying she had lost her Paxil pill bottle.

    I picked up a refill from the pharmacist next day on the evening of 4 May and handed it to her. I found her hanging dead sometime around 4 pm on the sixth.

    We believe she killed herself sometime in the morning of that day. There were six 20 mg Paxil tablets (6 x 20 = 120 mg) missing from the bottle, we believe she consumed after I handed her the Paxil pills – 40 hours or so prior to her violent suicide.

    We now believe Sara’s complaint (Apr 26) to the doctor of severe fatigue & the flu-like symptoms she mentioned to me two days before her death were symptoms of Paxil withdrawal. And the abrupt cessation and restarting of Paxil at a higher dose caused severe agitation (akathisia) resulting in her irrational act. As Dr. Joseph Glenmullen has described “suicide being a welcome relief from akathisia”.

    Like the Fennells we did not make these connections until some months after her death.

    We had no idea of the existence of the 2004 Health Canada warnings re Paxil & other SSRIs (a good reason to support David Healy’s

    These are the facts although we cannot ever conclusively prove causation.

    It is a sad state of affairs when we victim families, as the Fennells, are the ones left to the heavy lifting in raising awareness to the dangers of these drugs through anecdotal stories and not properly conducted clinical trials with unbiased & unhidden data.

    So, my heart is with Shane’s mom with her feelings of guilt. I live with this same guilt every day.

    Neil Carlin
    Oakville, ON

  4. I think what is interesting here is that the mother of Shane, Leonie, has created a blog and is posing questions that seem uncomfortable for many of the pro-pill pushers out there.

    It was interesting to see the reaction of Patricia Casey [a psychiatrist] when Leonie wrote about her on her blog.

    Setting lawyers on a blogger for having an opinion was a bad move by Casey. Despite what Casey may feel about her own credentials everyone, especially a grieving mover, has a right to question whether or not these drugs actually work and whether or not those that prescribe them are doing so with misguided judgement.

  5. Thank you so much for speaking up for Shane. He would have found the fuss you have caused over here by speaking at his inquest hilarious.
    Shane was funny, smart and the kindest person I have ever met. He could never have hurt himself, let alone another person; yet 17 days on Citalopram, he committed murder/suicide?

    Your blog seems to have ruffled a few feathers here in Ireland. Yesterday Jim Lucey, one of the 8 professors who wrote the multi-professorial letter you refer to, came on RTE Radio and again denied that SSRI’s can cause suicide. He is of course a member of the ‘Irish College of Psychiatry’. They do protest a lot, don’t they?

    As for Patricia Casey, she can send me as many Solicitor letters as she wants to; what’s the worst she can do, take my son away from me again? The idea that these psychiatrists who make money from pharmaceutical companies, and then attend Inquests to deny that a drug from the same company can cause death, and not expect a parent to take issue is ridiculous. This practice has gone on long enough in Ireland and it’s about time it was stopped.
    Thank you again from the bottom of my heart,
    Leonie Fennell (Shane’s Mum)

  6. Ana,

    Your description of what these drugs can do and what feels like “from the inside” is extremely powerful and relevant. I hope that skeptical people (like Patricia Casey?) see it. This is what happened to Sara (see Neil Carlin’s post) and Shane and so many others. First hand reports of this phenom are rare, for obvious reasons but difficult to dismiss. So, your description is very important to anyone who wants to understand.

  7. […] Another inquest may bring out the risks to doctors from their professional associations behaving as the American Psychiatric Association (APA) or the Irish College of Psychiatry has done (see Professional suicide – the Clancy case). […]

  8. There is no way that mainstream Irish psychiatry is ignorant of the effects of these drugs. They are quite aware of these happenings. This is not about them being skeptical or mis-informed. But, I suspect that in order to clear their consciences, they convince themselves that the good outweighs the bad overall. Most of them really believe that their methods and treatments are in our best interest and society’s as a whole. They might be highly deluded in their thinking, but they are also very well paid for it… Nobody likes to see their ‘bread and butter’ under threat… That’s the bottom line.

  9. […] Predictably, following Dr Corry’s statement and the news that Prof David Healy was to give evidence at Shane’s inquest, the Irish College of Psychiatry went into a frenzy, publishing letters to the editor, seeking (and being refused permission) to testify at the inquest, giving television interviews and issuing statements. Frantically refuting the evidence that SSRIs are associated with suicide and homicide and seeking to shut down discussion on the grounds it may result in people refusing to take their antidepressants or failing to seek treatment. (Additional information on the events surrounding Shane’s death and the response of Irish Psychiatrists can be found on the blog of Prof David Healy). […]

Leave a Reply